Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 17, 2008, 2:27 PM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2008, 2:27 PM CDT (19:27 UTC)
- Expired
- May 17, 2008, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 171927 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 127 PM MDT SAT MAY 17 2008 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180000- /O.NEW.KGLD.FW.W.0018.080517T1927Z-080518T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 127 PM MDT SAT MAY 17 2008 /227 PM CDT SAT MAY 17 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. SUSTAINED WINDS FROM THE NORTH AROUND 25 MPH AND RELATIVE HUMIDITIES NEAR 15 PERCENT HAVE RAISED CRITICAL FIRE WEATHER CONCERNS ACROSS THE TRI STATE REGION...AND WILL CONTINUE THROUGH THE LATE AFTERNOON HOURS. AFTER 6 PM MDT...OR 7 PM CDT...WINDS ARE EXPECTED TO DIMINISH AS TEMPERATURES COOL SLIGHTLY FROM THE DAYTIME HIGH TEMPERATURES. ANY BURNING SHOULD BE AVOIDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BLM
1 follow-up statement
000 WWUS83 KGLD 172354 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 554 PM MDT SAT MAY 17 2008 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180100- /O.EXP.KGLD.FW.W.0018.000000T0000Z-080518T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 554 PM MDT SAT MAY 17 2008 /654 PM CDT SAT MAY 17 2008/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS AFTERNOON. RELATIVE HUMIDITIES WILL BEGIN TO RISE THIS EVENING AS DAYTIME HEATING COMES TO AN END...THUS ENDING THE FIRE WEATHER CONDITIONS. WINDS ARE ALSO EXPECTED TO DECREASE TONIGHT BELOW 10 MPH. $$ BURTIS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 17, 12:48 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 17, 12:48 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1148 AM MDT SAT MAY 17 2008 .SYNOPSIS... 207 AM MDT SAT MAY 17 2008 HIGHLY AMPLIFIED SPLIT FLOW PATTERN CONTINUES AS EVIDENCED BY ANALYSIS OF WATER VAPOR IMAGERY. FINALLY STARTING TO SEE SOME MOVEMENT OF THE CLOSED H5 LOW AS IT TRANSLATES INTO THE BIG BEND REGION OF TEXAS. MID/UPPER LEVEL HIGH PRESSURE STILL SITUATED OVER THE CALIFORNIA/OREGON BORDER WITH RIDGE AXIS STRETCHING UP THE COAST INTO SOUTHERN BRITISH COLUMBIA. WEAK SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT CURRENTLY MOVING SOUTHWARD THROUGH THE UPPER MIDWEST. FOLTZ && .DISCUSSION... 207 AM MDT SAT MAY 17 2008 AS THE WESTERN CONUS RIDGE CONTINUES TO BUILD EASTWARD INTO THE INTER-MOUNTAIN WEST AND EVENTUALLY THE HIGH PLAINS...FORECAST CONCERNS WILL REVOLVE AROUND AFTERNOON TEMPS THROUGH THE PERIOD AS WELL AS RH VALUES EACH AFTERNOON FOR THE NEXT FEW DAYS. ONCE AGAIN...MODEL GUIDANCE IN PRETTY GOOD AGREEMENT IN THE NEAR TERM AND HAVE THUS GONE WITH A BLEND FOR THE NEXT FEW DAYS. WILL CONTINUE TO SEE TEMPS INCREASE A FEW DEGREES EACH DAY THROUGH MONDAY AS H85 TEMPS CONTINUE TO WARM. WILL SEE A DEEPLY MIXED BOUNDARY LAYER EACH AFTERNOON THROUGH MID-WEEK WHICH WILL ALLOW TEMPS TO REACH INTO THE LOWER TO MIDDLE 90S. WHILE NOT THAT UNCOMMON CLIMATOLOGICALLY SPEAKING...COULD SEE A CLOSE CALL WITH A FEW RECORD HIGHS ON TUESDAY IF IT ENDS UP A COUPLE OF DEGREES WARMER THAN CURRENTLY IN THE GRIDS. STARTING TUESDAY...RIDGE AXIS SHIFTS EASTWARD INTO THE MIDDLE MISSISSIPPI VALLEY AS A LONGWAVE TROUGH STARTS TO DIG SOUTHWARD INTO THE GREAT BASIN REGION. ECMWF CONTINUES TO BE SLIGHTLY STRONGER AND DEEPER WITH THIS FEATURE. WAY TOO EARLY TO GET CAUGHT UP ON THE DETAILS BUT CERTAINLY LOOKS LIKE A RETURN TO AN ACTIVE SEVERE WEATHER PATTERN IS IN STORE BEGINNING THE MIDDLE OF THE WEEK. SOMETHING THAT BEARS WATCHING FOR SURE. FROM TUESDAY NIGHT ON...ESSENTIALLY FOLLOWED THE 12Z/16 ECMWF SOLUTION FOR TIMING OF PRECIP. HAVE GONE AHEAD AND INSERTED SLIGHT CHANCE THUNDER FOR WEDNESDAY AFTERNOON AND EVENING. STRONG SOUTHERLY/SOUTHEASTERLY BOUNDARY LAYER FLOW COMBINED WITH A RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST CONUS WILL HELP BRING ABUNDANT GULF MOISTURE INTO THE AREA. POTENTIAL LIMITING FACTOR FOR CONVECTION WEDNESDAY AFTERNOON WILL BE VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE. CURRENT ECMWF PROGS H7 TEMPS IN THE 12-14 C RANGE WHICH COULD CREATE TOO STRONG OF A CAP TO BE OVERCOME THIS TIME OF YEAR. GIVEN UNCERTAINTIES...HAVE JUST LOW SLIGHT CHANCE POPS GOING WEDNESDAY AFTERNOON. NO CHANGES WERE MADE BEYOND WEDNESDAY NIGHT. FOLTZ && .AVIATION... 1144 AM MDT SAT MAY 17 2008 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. ONLY FEW/SCT MID- TO UPPER-LEVEL CLOUDS ARE EXPECTED FOR BOTH KGLD AND KMCK. BREEZY WINDS FROM THE NORTH AT 20 TO 30 MPH ARE EXPECTED TO DIMINISH AFTER 00Z AND BECOME LIGHT FROM THE WEST BY 06Z. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 17, 11:33 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT SAT MAY 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT SAT MAY 17 2008 /1133 AM CDT SAT MAY 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL START TO TAKE SHAPE BY WEDNESDAY AS A LARGE UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN UNITED STATES. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE REGION FROM WEDNESDAY THROUGH FRIDAY. INSTABILITY AND SHEAR PROFILES WOULD INDICATE THE POTENTIAL FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY THURSDAY AND FRIDAY. EXACT TIMING AND LOCATION OF ANY POTENTIAL SEVERE WEATHER IS STILL IN QUESTION. STAY TUNED FOR UPDATES AS WE MOVE INTO THE EARLY AND MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FOLTZ/BLM
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.